Skip to Accessibility Tools Skip to Content Skip to Footer

Steroids, RA, And The Battle Of The Bulge: From Size 0 To Size 6/8

As most of us with RA know, steroids can be both a blessing and a curse.

For me, they significantly help my pain, but they make me psychotic and they make me gain weight.

We’ve all heard that one “easy” fix to help RA is to lose weight, because carrying around extra weight can be very hard on the joints. And yet, doctors rely on steroids to mitigate the effects of RA, even though they don’t actually do anything to mitigate the disease, and in fact, they can cause significant joint damage when taken long-term.

I had tried really hard to get off of steroids, but was put back on them last spring in preparation for defending my dissertation, moving to New York, and starting a new academic pursuit and a new life, in a new city.

Prior to now, my highest weight was just under 100 pounds. When I first got sick, I had gone down to about 85 pounds. Today I am a little over 115 pounds.

Gaining 20 pounds in about a year is a lot for anyone, but is certainly a lot on my 4’11” frame, and I don’t like the way I look.

So it’s a really difficult balance – having less pain than normal and tamping down feeling crummy during a time that was extremely stressful and could have easily caused a massive flare – but gaining weight to the point where I feel self-conscious and bad about myself.

I will say, I got a little conned going on steroids this last time. My doctor put me on methylprednisolone as opposed to prednisone, because he said that it tends to have less side-effects than prednisone. He also said that methylprednisolone is used more often in Europe than the United States, but was not really sure why that is.

In fact, I do think in the short-term that the side-effects were less noticeable. In the long-term, however, I think they were the same, if not worse than traditional prednisone.

I saw my new rheumatologist last week, and I am finally starting to taper down on the steroids. Which is another special thing about steroids. You can’t just chuck the bottle across the room and be done with it. So it is going to take me several months to taper off.

I’m both excited and nervous. Excited because I hope that once I am off of the steroids, I can start losing some weight. Because let’s be honest. For as long as it takes to gain the weight, it takes at least twice as long to get it off.

I’ve also hit a workout wall, which has made the steroid weight gain even worse. Most of my New Year’s resolutions have to do wit this: get off steroids, workout more, drink more water, etc.

And there is a measure of self-denial at play here.  But the thing is, one of my favorite shows is The Biggest Loser.  And I watch that show and I think: I don’t eat whole pizzas by myself in one sitting.  I don’t even eat half pizzas  by myself in one sitting.  I don’t eat pints of ice cream as a relaxing afternoon activity.  I try to eat as healthily as possible.  And when I do all that and continue to gain weight, that tells me one thing: It has got to be the steroids.

It’s hard because as long as you’re on steroids, it’s really hard to get the weight off. And the worst is gaining weight in places where you didn’t know fat could exist.

So steroids can be great, but with any medication, the physical and emotional side-effects must be weighed against the potential benefits.

And as patients, unless we need a medication or we will die, I think we have to right to refuse medications for any reason. We know what’s worth it to us and what is not. Again, it’s a hard balance, especially as far as steroids are concerned.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Ava
    5 years ago

    Thanks for the great post Leslie, I too have been on the steroid train an can say it has effected my life drastically..I was diagnosed in 2003 and have been up and down with the steroids for many years.. I too, do not sit around and eat ice cream, or 1/2 pizza, I have been juicing, swimming at least 3x weekly, and trying to live a healthy lifestyle…It is so frustrating to look at myself in the mirror an not really recognize the person looking back at me…I have become so bloated, and my face so round, is this me??? I am so frustrated, but every time I try to come down off the prednisone I end up sick again…It is never ending…Its a vicious cycle, do I want to take the drug or not?, do I want to walk or not?, those or not really good choices a person should have to make..I want to give up on all the meds, but i know my body cannot live without them…I want to do all I can to live a positive life and try to be the person I used to be, just not sure Im in here….I can also say the emotional part of the drug is very hard to deal with, feel like your on a roller coaster.. I am so lucky I have a very understanding husband..So until there is something better, I guess its my only option for now…Keep positive, try to do at least something for yourself everyday, that is my goal I try to live up to. To all that have this disease may you find some middle ground to have peace and love in your life…

  • Leslie Rott moderator author
    5 years ago

    Ava, sorry to hear you deal with this issue as well, but it’s nice to know I’m not alone.

  • Kelly Mack moderator
    6 years ago

    Thanks for the good post Leslie. I have to admit–I love steroids because I feel so much better when I am on them. But the weight gain, feeling too wired, and other long term side effects are costly. Hope you can wind down from them soon.

  • Anita
    6 years ago

    Steroids are a tough call. I’ve been taking them since 1984 and they make a huge difference in my life. I went from barely being able to get out of bed to being able to get out and about – not “normal” but at least functional. I’m on a low dose and have never taken more than 10 mg/day. I taper when I have an extended period of low joint RA activity, but have had to increase when I have flares.

    I’ve never suffered any emotional issues from using it and have consistently taken calcium supplements and have used drugs like Actonel to build my bone density, which has suffered a bit from the long-term steroid use. The weight gain is the hardest part, though. If you lower the steroids, you get more pain, which makes activity harder. Yet, if you feel better and can exercise more, the steroids make the weight stick around stubbornly. It’s a tricky situation to manage and is different for everyone. I’d love to ditch the steroids, but a long period of frequent flares has made that impossible, for the moment. For many of us, there really isn’t a choice if we expect to be able to function or work in our daily lives.

  • Andrew Lumpe, PhD moderator
    6 years ago

    Thanks for writing this Leslie. Corticosteroids…most RAers have a love-hate relationship with them. Personally, I just don’t think long term use of them is a great idea.

  • Brenda
    6 years ago

    The weight gain is bad enough, but it is how the weight is distributed on the body. Its the roundness, clothes do not fit normally, the face puffiness, etc.

  • Poll